Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 91, NWS Greenville-Spartanburg, SC

June 14, 1997Cleveland County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 14, 1997, 7:55 PM EDT for Cleveland County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1997, 7:55 PM EDT (23:55 UTC)
Expired
Jun 14, 1997, 8:30 PM EDT
In force
35 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Cleveland County, NC

The radar

The Greer radar (KGSP), 78 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:08 PM EDTThunderstorm Wind 50Shelby, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 142355 RRA
SVRGSP
NCC045-150030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
755 PM EDT SAT JUN 14 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...CLEVELAND COUNTY
 
AT 754 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
IN WESTERN CLEVELAND COUNTY BETWEEN POLKVILLE AND LATTIMORE. THE STORM
IS MOVING SOUTHEAST AT 15 MPH AND WILL BE NEAR SHELBY BY 830 PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING @AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:55 PM EDT, 6 hours earlier.

Area forecast discussion, Jun 14, 1:55 PM EDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
155 PM EDT SAT JUN 14 1997

.FCST TRENDS LOOK GOOD

MORE SHOWRS FORMING EASTRN TN AHEAD OF NEXT AND HOPEFULLY LAST
S/W WITH THIS SYSTEM BEFORE IT MOVES ACROSS THIS CWA THIS EVENING AND
TO SC COAST BY MORNING.  VRY STRNG UPR DIVG WITH GOOD MOIST COVG BELOW
ADVECTING INTO AREA LATE THIS ATN AND THIS EVENING.  SHOULD PROVIDE
PLENTIFUL LIFT FOR STRNG TSTMS AND SPOTTY HVY RAINS.  EXPCT GENERAL
RAIN AREA WITH EMBEDDED CONVCTN BEHIND LEADING TSTM BAND LATE EVENING
WHICH SHLD DECREASE BY ERLY MORNING HRS.

WINDS BEHIND SYSTEM SHLD TURN NW FOR WHILE AND THEN TO NE WHICH COULD
SLOW SCOURING OUT LOW LVL MOISTURE AFTR PASSAGE.  WITH MAINLY SUNNY
SKIES SUNDAY TEMPS SHLD WARM BUT NE FLOW SHLD KEEP MAX TEMPS CLOSE TO
GUIDANCE..RATHER THAN ABOVE AS IS TYPICAL WITH POST FRNTL NW FLOW.

SINCE THIS HAS BEEN THE SEASON FOR WEDGING...WILL HAVE TO CONSIDER SOME
UPSLOPE LOW CLDS FORMING LATE SUNDAY NIGHT AND INTO MONDAY.  ALSO FIND
MODELS VEERING TO SOUTH WIND QUESTIONABLE MONDY AS MODELS ALWAYS TRY
TO RUSH THIS.

GSP 63/81/62/81 6/1/0/0
CLT 65/81/64/81 7/1/0/0
AVL 60/76/57/77 6/1/0/0

NEAL

In the hours before

Local storm report, Jun 14, 6:31 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
631 PM EDT SAT JUN 14 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

620 PM     COUNTYWIDE                NC   WIND DAMAGE
06/14/97   HENDERSON                      HENDERSON COUNTY COMMS
                                          REPORTED TREES AND POWER
                                          LINES DOWN MAINLY IN THE
                                          SOUTHERN AND EASTERN PART
                                          OF THE COUNTY.

BWM
Local storm report, Jun 14, 6:34 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
631 PM EDT SAT JUN 14 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

620 PM     COUNTYWIDE                NC   WIND DAMAGE
06/14/97   HENDERSON                      HENDERSON COUNTY COMMS
                                          REPORTED TREES AND POWER
                                          LINES DOWN MAFINLY IN THE
                                          SOUTHERN AND EASTERN PART
                                          OF THE COUNTY.

BWM

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:23 PM EDTSevere Thunderstorm WarningGSPMecklenburg67 min
Jun 13, 10:27 PM EDTSevere Thunderstorm WarningGSPLincoln48 min
Jun 14, 5:01 PM EDTSevere Thunderstorm WarningGSPGraham, Swain59 min
Jun 14, 6:00 PM EDTSevere Thunderstorm WarningGSPHenderson30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.